Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Nitrofurantoin is rapidly absorbed and rapidly excreted and in cases of small overdoses does not cause anything more serious than some GI upset and I would expect that she will be fine. If the overdose was large, however, then decontamination is recommended by making the dog vomit and administering activated charcoal. IV fluids are recommended if there is evidence of kidney compromise. It is best to assume that she consumed what was in the package or bottle that she chewed up so the amount she ingested can be calculated based on what was in the bottle or package before she chewed on it. Do you know how much was left and how much she weighs?
If she is not vomiting already, you can make her vomit by giving her 2-3 table spoons of hydrogen peroxide but if this does not work once i do not recommend repeating it as peroxide can be irritating to the esophagus and stomach. If you are concerned that she got a large amount, then the best thing to do is to take her to an emergency veterinarian for an injection to make her vomit and activated charcoal. If you are unable to take her in and she is not vomiting or you can determine that she ate a small amount, you can monitor her for GI signs and feed a bland diet for 2-3 days until she is better. If she continues to vomit, will not eat or begins drinking and urinating excessively, then she needs to be evaluated by a veterinarian for kidney or liver injury as a result of the nitrofurantoin.